|Home | About | Journals | Submit | Contact Us | Français|
Pemphigus is an autoimmune bullous disease that can affect the skin and mucous membranes, mediated by autoantibodies against desmosomal desmogleins, the main adhesion structures between keratinocytes.1 Many are the factors attributed to its development, but drugs are the main cause.1 Medications can cause or exacerbate pemphigus lesions.1 Drug-induced pemphigus lesions are histopathologically identical to those of idiopathic pemphigus vulgaris.2 Due to the lack of reports in the literature, we present a case of biologic-induced pemphigus, in a patient in whom the medication was being used to treat severe rheumatoid arthritis.
We present a case of a 41-year old female patient, phototype II, that presented with cutaneous redness, peeling, and pruritus on the thoracic region in the past 15 days, after sun exposure. On physical examination, erythema and telangiectasia were observed in the malar regions and dorsum of nose, along with papules and erythematous, scaly plaques on the neckline (Figure 1).
The patient has had rheumatoid arthritis for 10 years, for which she was using methotrexate and prednisone (5 mg/day) for 5 years, secukinumab for 3 months and paracetamol as needed. She was allergic to dipyrone. The patient had already used chloroquine diphosphate (discontinued more than 10 years ago due to retinal maculopathy), etanercept (between 2008 and 2010) and adalimumab (between 2011 and 2012, both discontinued due to lack of clinical response). Her Family history included mother with hyperthyroidism.
Serology revealed rheumatoid factor 80 UI/ml and ANA with nuclear fine speckled pattern 1:1.280. Other autoantibodies were negative. The histopathology showed focal area with suprabasal acantholysis involving the follicular epithelium, besides acanthosis and crust with fibrin and leukocytes (Figure 2). Immunohistochemistry for IgG and C3 was positive, with intercellular distribution, corresponding to, along with the clinical history, the diagnosis of drug-induced pemphigus (Figure 2).
In cooperation with rheumatology, we decided to discontinue secukinumab, increase the dose of methotrexate and add topical steroid, with gradual improvement of the lesions within a month (Figure 1). Since it was considered a relatively mild case, with rapid improvement, and since the patient had severe rheumatoid arthritis, with deformities, a biologic drug was reintroduced. The rheumatologists opted to use tocilizumab, and 15 days after the new treatment, the patient presented with the same lesions, this time with vesicles of approximately 5 mm in the inframammary region, abdomen and upper limbs, that improved after discontinuing the medication once again. Histopathology of the new lesions confirmed the previous diagnosis, with positive direct immunofluorescence for intercellular IgG and C3, corroborating the diagnosis of drug-induced pemphigus.
The possibility of association of medications with new cases of pemphigus should always be suspected, since many cases can be caused and worsened by drugs, in special penicillamine, followed by the group of ACE inhibitors. The time gap between drug exposure and onset of skin lesions varies, making the diagnosis even more difficult when the patient uses multiple drugs concomitantly.3
There are 3 groups of drugs with different chemical structures involved in the development of pemphigus. The thiol group, to which penicillamine belongs, includes drugs with the ability to activate proteolytic enzymes, to interfere in the enzyme activities of the keratinocytes and to bind to desmoglein 1 and 3, inciting the immune response or preventing their role in cellular adhesion. The phenol group, that includes aspirin, rifampicin and levodopa, causes acantholysis, participating in the regulation and synthesis of complement and proteases. The third group - nonthiol and nonphenol - encompasses other drugs that take a part in the acantholysis process via many mechanisms.1
Biologic drugs, such as the ones used by the patient, are in the third group. Secukinumab, a monoclonal antibody anti-IL-17 and tocilizumab, a IL-6 receptor antagonist, are utilized by those patients that are unresponsive to TNF-alfa antagonists.4 Secukinumab has a half-life of 22 to 31 days, tocilizumab’s half-life is 11 to 13 days in adults.6 The metabolism of both drugs is still unknown.5
Biologic drugs can trigger immediate transfusion reactions and rarely induce the formation of cellular autoantibodies or even autoimmune conditions, such as lupus erythematosus, usually of late onset. The frequency of tocilizumab’s infusion reactions is around 7%; in a recent study with 226 infusions in individuals with autoimmune conditions, no immediate infusion reactions were observed. Nonetheless, it is still a medication with limited use.7
There are no reports of biologic drug-induced pemphigus until now. We highlight the importance of the dermatologist in the pharmacovigilance phase for new drugs.
Conflict of interests: None.
*Study conducted at the Department of Dermatology, Universidade Federal de São Paulo (Unifesp) - São Paulo (SP), Brazil.
Financial support: None.